Skip to content
My WebMD Sign In, Sign Up
Pain meds.related periods of extreme sweating & question re: Methadone as a pin mgt. med.
avatar
mona717 posted:
Hi Everyone,
My first question is that I am wondering if anyone has experienced daily periods of very extreme sweating from pain meds. you are/were taking. I take 3 different dosages of Morphine for extended as well as breakthrough pain, Fentanyl patch every 3 days, Lyrica for nerve pain a few times a day, and Tizanidine - a muscle relaxer a few times a day. Tas well as Mobid for inflammation. This has been part of my daily meds for several years now. I take other meds. for other this too. I experience several periods (usually 20-30 min. each time) each day where I suddenly break out in such heavy sweating that it literally drips off of me and soaks my clothes. I take 2 or 3 showers a day because of this. My heart has been thoroughly checked and although I do have a small issue - there is nothing that would explain what I am experiencing. My primary care dr., by neurologist and my neurosurgeon as well as my cardiologist all feel that it is most likely the Fentanyl patch that is the culprit. I have not come off of Fentanyl however because of the level of 24/7 pain I have in addition to what I call severe pain episodes that can cause me to fall and to pass out from the intensity of the pain in my back, leg, hip and groin. Neither I nor my drs. can imagine what my pain would be like without Fentanyl. All of the drs. say that I am maxed out on my pain meds. and that I can not safely increase what I take or how much I take. Has anyone experienced this in your life? I hope and pray that you haven't, but I'd welcome your feedback if you have.

This leads me to my 2nd question. My primary care dr. (who monitors all of my medications) told me a few years ago that instead of Fentanyl patch that I "may" benefit from taking Methadone for pain. She was honest with me when she also told me that insurance companies and anyone with access to my medical records would probably look at my using Methadone as though I was a drug abuser. As you know, Methadone is used primarily for addicts as they attempt to leave addiction from their drug of choice. Some say that Methadone sets up it's own addiction issues however. Does anyone have experience with Methadone as a means of pain relief?

Thank you all for your feedback. I sincerely appreciate all of the help and suggestions that you provide. I pray that you will have less pain today and many moments of laughter. Mona
Reply
 
avatar
bj1208 responded:
Hi Mona -

I take morphine extended release, oxycodone for breakthru pains and gabapentin (generic for Neurontin) for nerve damage in both legs. I had been on Tizanidine for several yrs but had to stop taking it about 4 months ago.

I do get a few episodes of sweats during the day, but nothing like what you are describing. however......Morphine does cause sweats as well as most all pain meds and muscle relaxers too.

Tizanidine - like I said I had been on that for years and had to stop taking it - for some reason, not sure if they changed something in it but I would sleep walk and I would also be in sweats where I had soaked my clothes. I tried other muscle relaxers (Soma, Baclafen, Flexoral) and had same problems - sleep walking and severe sweats. The only one that I did not have a reaction to was Valium - My surgeon Ok'd that when I had fusion surgery 12/13. But my Pain Specialist refuses to prescribe that. Oh have tried to take just one muscle relaxer during the day and would wake up next morning like I had a hangover. Don't like that feeling at all.

A few years ago my pain specialist and I talked about changing my pain meds and we talked about Methadone. It was a Thursday that I was prescribed it - and had to wait til Friday to start it as I had already had a dose of morphine and oxycodone that morning. So next day I stared it and by that night I noticed I was itching and had a few red bumps. The next day it was worse so I started taking benadryl and had to take it the rest of the weekend til Monday and called and went in - they were surprised when I told them of the allergic reaction - so I showed them my hives. He had to switch me back to my other pain meds. My daughter takes Methadone for her back pains and has not had any problems.

If at all possible try to do the process of elimination - start with the muscle relaxer and stop taking it for a few days.

I would also suggest that may you find a Pain Specialist to treat your pains and monitor your meds - a PHYSIATRIST Pain management specialist is by far one of the best for this. They would have better feedback from others on reactions to meds like what you are having.

Hope this helps~~ Joy
~~ Click on my name or picture and read my story ~~
~~ Joy ~~
 
avatar
mona717 replied to bj1208's response:
Hi bj1208,
Thank you for your feedback. It sounds like you have experienced a lot of medications and drs. and procedures in you journey. Your experience will no doubt help a lot of others on the same journey. I will mention the possible elimination of my muscle relaxer to my dr. tomorrow when I see her. It's worth a try. Maybe I can try on of the others that you mentioned. Re; a physiatrist, 5 of the last 7 pain mgt. drs. I have been too are physiatrists. I thought that they were just pain mgt. drs., but when I looked each up yesterday I learned that 5 of them were; the other 2 are anesthesiologists and one of the 2 anesthesiologists is the director of the pain mgt. program at a well respected hospital in my area. All have said that my dr. is monitoring my meds correctly and has done an excellent job in prescribing. They all said that what I take is what they would have prescribed for me. Should she, God forbid, ever retire or move I will of course have to consider option # 2, but I'll cross that bridge if I come to it.

Let's keep each other in prayer. Have a good week ahead. Mona


Helpful Tips

Steps For Getting Back Pain Diagnosed And Treated
Many people come to this WebMD Back Pain Community looking for help in getting a diagnosis of a cause and relief from their back pain. Most ... More
Was this Helpful?
218 of 335 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center